Thrombotic thrombocytopenic purpura as a complication of pembrolizumab: a case report and literature Review

Read full text
Authors: Gregory Palega, Ihab Ahmad Al-Rikabi, Malgorzata Kopaczek-Styczen, Cecilia Karlström
Cited by: 2
References: 48

Abstract

The success of immune checkpoint inhibitors (ICIs) has revolutionized oncology, with an increasing number of patients receiving treatment every year. However, this progress has been accompanied by a rise in immune-related adverse events (irAEs). One such irAE is thrombotic thrombocytopenic purpura (TTP), a rare and potentially life-threatening complication. This report presents a unique case of TTP following a single dose of pembrolizumab, a PD-1 inhibitor. A 76-year-old man with suspected advanced renal cell carcinoma received pembrolizumab as initial treatment. Eleven days later, the patient developed severe thrombocytopenia, bleeding problems, and hemolytic anemia. The following day, ADAMTS13 activity levels were measured at 3.8% (reference range: 40–130%), confirming the diagnosis of TTP. Given the patient’s poor overall condition and limited life expectancy, plasma exchange was not initiated. The patient passed away 15 days after receiving pembrolizumab. This case highlights that even a single dose of pembrolizumab can precipitate TTP, underscoring the need for clinician vigilance. A brief review of previously reported cases of PD-1 inhibitors associated with TTP is included.

Fields of Study & Subjects

Complement system in diseases Heparin-Induced Thrombocytopenia and Thrombosis Platelet Disorders and Treatments

Publication details

Journal / source
Annals of Hematology
Publisher
Springer Science and Business Media LLC
Volume
105
Issue
4
Publication date
27 February 2026
Language
EN